Alert archive / California / Wind Advisories in 2008

Wind Advisory 48, NWS San Diego, CA

February 5, 20084 counties in California

NWS San Diego, CA issued this wind advisory at Feb 5, 2008, 3:20 AM PST for 4 counties in California. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2008, 3:20 AM PST (11:20 UTC)
Expired
Feb 5, 2008, 9:27 AM PST
In force
6 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 051120
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
320 AM PST TUE FEB 5 2008

...WIND ADVISORY UNTIL NOON TODAY FOR THE INLAND EMPIRE AND THE
SANTA ANA MOUNTAINS AND FOOTHILLS...

.SURFACE HIGH PRESSURE IN THE GREAT BASIN WILL BRING A BRIEF
PERIOD OF GUSTY SANTA ANA WINDS THIS MORNING.

CAZ048-057-051930-
/O.NEW.KSGX.WI.Y.0048.080205T1120Z-080205T2000Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
320 AM PST TUE FEB 5 2008

...WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON PST TODAY. 

NORTHEAST WINDS WILL GUST TO 45 MPH THROUGH AND BELOW PASSES AND
CANYONS THIS MORNING. WINDS WILL DIMINISH THIS AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MARTIN
1 follow-up statement
000 
WWUS76 KSGX 051727
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
927 AM PST TUE FEB 5 2008


CAZ048-057-051830-
/O.CAN.KSGX.WI.Y.0048.000000T0000Z-080205T2000Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
927 AM PST TUE FEB 5 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 



$$

DA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Feb 4, 9:25 PM PST, 5 hours 55 minutes earlier.

Area forecast discussion, Feb 4, 9:25 PM PST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
925 PM PST MON FEB 4 2008

.SYNOPSIS...
A COLD UPPER-LEVEL TROUGH WILL MOVE EAST OVERNIGHT ALLOWING SURFACE
HIGH PRESSURE TO BUILD OVER NEVADA TURNING SURFACE PRESSURE
GRADIENTS OFFSHORE. THIS COULD CREATE LOCAL GUSTY WINDS THROUGH AND
BELOW PASSES AND CANYONS TUESDAY MORNING. AFTER A FROSTY START...
SUNSHINE WILL LIFT TEMPERATURES CLOSER TO SEASONAL NORMALS...WITH
FURTHER WARMING INTO THE WEEKEND AS A RIDGE OF HIGH PRESSURE BUILDS
ALOFT.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SHOWERS HAVE FINALLY ENDED OVER SOCAL THIS EVENING. THE IR SATELLITE
LOOP SHOWS SKIES HAVE CLEARED OUT AS WELL. UPPER WINDS ARE NOW
BLOWING FROM THE NORTH AND REMAIN QUITE STRONG ABOVE 15K FT.
MOUNTAIN WAVES AND ROTORS WILL NOW BE POSSIBLE OVER THE INLAND
EMPIRE UNTIL THE FLOW WEAKENS ON TUE. SURFACE PRESSURE GRADIENTS ARE
ACCELERATING OFFSHORE. THE 00Z MIRAMAR SOUNDING SHOWS THE ATMOSPHERE
HAS COOLED CONSIDERABLY FROM YESTERDAY WITH THE FREEZING LEVEL NEAR
4700 FT. WITH SURFACE TEMPERATURES ALREADY IN THE 40S AT 04Z...AND
CLEAR SKIES...FROST LOOKS LIKE A GOOD BET IN WIND SHELTERED AREAS
AND LOW SPOTS.

MAIN WEATHER CONCERN OVERNIGHT WILL BE FOR LOCALLY GUSTY WINDS
BELOW PASSES AND CANYONS...ESPECIALLY IN SAN BERNARDINO...RIVERSIDE
AND ORANGE COUNTIES. THE USUAL SPOTS MAY GET CLOSE TO WIND ADVISORY
CRITERIA ACCORDING TO THE LATEST FIGURES FROM OUR LOCAL WIND
PROGRAM. THIS WOULD BE FREMONT CANYON AND BELOW THE CAJON PASS.
WHERE THE WIND IS NOT BLOWING...FROST MAY BE FORMING...SO
PRECAUTIONS SHOULD BE TAKEN FOR TENDER PLANTS JUST ABOUT ANYWHERE IN
THE CWA.

LOOKS LIKE WE ARE IN FOR A SPELL OF NICE WEATHER FOR A CHANGE AS
DRY NW FLOW DOMINATES...AND PERIODS OF OFFSHORE FLOW WAX AND WANE AT
THE SURFACE. THE UPPER RIDGE AXIS...WHICH IS OFF THE COAST MUCH OF
THE WEEK...IS FORECAST TO DRIFT EAST OVER US ON SAT AND REMAIN IN
THE AREA INTO THE FIRST PART OF NEXT WEEK. PROVIDED THIS PANS
OUT...WE SHOULD HAVE SEASONALLY WARM DAYS THROUGH MONDAY OF NEXT
WEEK.

THE GFS MEDIUM RANGE PERIOD SHOWS A POSSIBLE DIP IN THE JET STREAM
BY THE MIDDLE OF NEXT WEEK. THIS RESULTS IN A COLD UPPER LOW
DEVELOPING OVER SOCAL WITH POSSIBLE RAIN AND SNOW SHOWERS AT THAT
TIME.

&&

.AVIATION...
050400Z...MOSTLY CLEAR AND VFR CONDITIONS THROUGH TUE. UNTIL 18Z TUE
NORTHERLY WINDS WILL CAUSE TURBULENCE...LLWS AND POSSIBLE ROTORS
OVER THE NORTHERN INLAND EMPIRE AROUND ONT AND POSSIBLY AROUND PSP.

&&

.MARINE...
HIGH SURF ADVISORY CONTINUES UNTIL 2 PM TUE. A NEW LONG PERIOD
NORTHWEST SWELL ARRIVES AND BUILDS TO 5 FEET WHILE THE CURRENT WEST
SWELL SUBSIDES...KEEPING SIGNIFICANT BREAKER HEIGHTS 5 TO 8 FEET.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH SURF ADVISORY...SEE LAXSRFSGX.

&&

PUBLIC...JAD
AVIATION/MARINE...MM

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Feb 4, 8:00 PM PST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 PM PST MON FEB 4 2008

CAZ042-043-048-050-055>058-060>062-051200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
800 PM PST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT

* HIGH SURF ADVISORY. SEE LAXSRFSGX.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

* HIGH SURF ADVISORY UNTIL 2 PM PST TUESDAY AFTERNOON FOR ORANGE
  COUNTY COASTAL AREAS AND SAN DIEGO COUNTY COASTAL AREAS.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JAD

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 4:18 PM PSTHigh Surf AdvisorySGXSan Diego20 hr

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.